Alert archive / Illinois / River Flood Warnings in 2009
River Flood Warning 21, NWS Chicago, IL
NWS Chicago, IL issued this river flood warning at Feb 27, 2009, 10:03 AM CST for Cook County, Illinois. It took effect at Feb 27, 2009, 3:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2009, 10:03 AM CST (16:03 UTC)
- In effect from
- Feb 27, 2009, 3:00 PM CST
- Expired
- Feb 27, 2009, 8:30 PM CST
- In force
- 6 hr
- Issued by
- NWS Chicago, IL
- Flood severity
- Minor
County Cook County, IL
The radar
The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Plaines River at Riverside (RVRI2). The gauge peaked at 6.83 ft at Feb 27, 2009, 10:00 AM CST.
- Action stage
- 7 ft
- Minor stage
- 7.5 ft
- Moderate stage
- 8 ft
- Major stage
- 9 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05532500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KLOT 271603 FLWLOT FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1003 AM CST FRI FEB 27 2009 ...THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN ILLINOIS... DES PLAINES RIVER AT RUSSELL AFFECTING LAKE COUNTY DES PLAINES RIVER AT RIVERSIDE AFFECTING COOK COUNTY ...FORECAST FLOODING CHANGED FROM MINOR TO MODERATE SEVERITY FOR THE FOLLOWING RIVERS IN ILLINOIS... FOX RIVER AT DAYTON AFFECTING LA SALLE COUNTY .RAINFALL OF BETWEEN 1 AND 3 INCHES FELL OVER PORTIONS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA YESTERDAY. THIS IS RESULTING IN RISES ON MANY STREAMS ACROSS THE AREA. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED ROADWAY...TURN AROUND AND FIND AN ALTERNATE ROUTE. ADDITIONAL INFORMATION CAN BE FOUND AT WEATHER.GOV/CHICAGO. ILC099-280403- /O.EXT.KLOT.FL.W.0018.000000T0000Z-090302T1200Z/ /DAYI2.2.ER.090227T1020Z.090228T0600Z.090302T0600Z.NO/ 1003 AM CST FRI FEB 27 2009 ...FORECAST FLOODING INCREASED FROM MINOR TO MODERATE SEVERITY... THE FLOOD WARNING CONTINUES FOR THE FOX RIVER AT DAYTON. * UNTIL MONDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 830 AM FRIDAY THE STAGE WAS 13.2 FEET. * MINOR FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST. * FLOOD STAGE IS 12.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 14.0 FEET BY EARLY SATURDAY. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY MONDAY MORNING. * IMPACT...AT 14.0 FEET...HOMES APPROXIMATELY 1 MILE DOWNSTREAM OF WEDRON BEGIN TO FLOOD. $$ ILC097-280402- /O.NEW.KLOT.FL.W.0020.090228T1500Z-090304T0600Z/ /RUSI2.1.ER.090228T1500Z.090301T1200Z.090304T0000Z.NO/ 1003 AM CST FRI FEB 27 2009 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLOOD WARNING FOR THE DES PLAINES RIVER AT RUSSELL. * FROM SATURDAY MORNING TO LATE TUESDAY NIGHT...OR UNTIL FURTHER NOTICE. * AT 915 AM FRIDAY THE STAGE WAS 5.7 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 7.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY SATURDAY MORNING AND CONTINUE TO RISE TO NEAR 7.4 FEET BY SUNDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY TUESDAY EVENING. * IMPACT...AT 7.0 FEET...WATER FLOWS INTO SURROUNDING FARM AND MARSH LAND NEAR THE RIVER. $$ ILC031-280402- /O.NEW.KLOT.FL.W.0021.090227T2100Z-090301T0900Z/ /RVRI2.1.ER.090227T2100Z.090228T1200Z.090301T0300Z.NO/ 1003 AM CST FRI FEB 27 2009 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLOOD WARNING FOR THE DES PLAINES RIVER AT RIVERSIDE. * FROM THIS AFTERNOON TO LATE SATURDAY NIGHT...OR UNTIL FURTHER NOTICE. * AT 845 AM FRIDAY THE STAGE WAS 6.7 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 7.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 7.3 FEET BY SATURDAY MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE BY SATURDAY EVENING. * IMPACT...AT 7.5 FEET...PARK AREAS ARE INUNDATED NEAR SALT CREEK. $$ WDM
1 follow-up statement
000 WGUS83 KLOT 280230 FLSLOT FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 830 PM CST FRI FEB 27 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN ILLINOIS... DES PLAINES RIVER AT RIVERSIDE AFFECTING COOK COUNTY .RIVER LEVELS CRESTED JUST BELOW FLOOD STAGE TODAY AND ARE EXPECTED TO CONTINUE TO DROP THROUGH THE WEEKEND. SAFETY MESSAGE...IF YOU ENCOUNTER A FLOODED ROADWAY...TURN AROUND AND FIND AN ALTERNATE ROUTE. ILC031-280300- /O.CAN.KLOT.FL.W.0021.000000T0000Z-090301T0900Z/ /RVRI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 830 PM CST FRI FEB 27 2009 THE FLOOD WARNING IS CANCELLED FOR THE DES PLAINES RIVER AT RIVERSIDE. * AT 745 PM FRIDAY THE STAGE WAS 6.7 FEET. * FLOOD STAGE IS 7.0 FEET. * FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 6.8 FEET. THE RIVER WILL FALL TO 6.1 FEET BY SUNDAY MORNING. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Feb 27, 5:35 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Feb 27, 5:35 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
535 AM CST FRI FEB 27 2009
.DISCUSSION...
336 AM CST
THE COLD AIR WILL RETURN TODAY TO THE FORECAST REGION OF NORTH
CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
TODAY...COLDER AIR WILL MOVE INTO THE REGION. A HIGH WILL SPREAD
SOUTH FROM NORTH DAKOTA AND WESTERN ONTARIO. THERE IS FORECAST
SOME LIGHT SNOW SHOWERS AND PATCHY DRIZZLE THIS EARLY MORNING.
SCATTERED FLURRIES WILL OCCUR UP TO 9 AM CST. BY THIS AFTERNOON
THE PRECIPITATION WILL MOVE EAST. WE EXPECT THE HIGH TEMPERATURES
TO REACH THE UPPER 20S TO LOWER 30S. WE USED THE GFS AND THE LOCAL
WRF MODELS FOR THIS FORECAST.
TONIGHT THROUGH MONDAY...THERE WILL BE SOME LAKE EFFECT LIGHT SNOW
SHOWERS IN CHICAGO AND NORTHWEST INDIANA TONIGHT THROUGH SUNDAY.
THESE SHOWERS WILL BE VERY LIGHT WITH NO ACCUMULATION. THE
NORTHEAST WIND WILL BRING LAKE MICHIGAN MOISTURE INLAND AND THIS
WILL CAUSE THE SNOW FLURRIES. WE USED THE GFS AND THE NAM MODELS.
WE EXPECT MOSTLY DRY WEATHER ON MONDAY.
THE WEATHER WILL REMAIN DRY THROUGH WEDNESDAY. ON WEDNESDAY NIGHT AND
THURSDAY...THERE WILL BE A CHANCE OF RAIN AND SNOW. THE CHANCE OF
RAIN WILL EXIST FOR THURSDAY AND THURSDAY NIGHT.
&&
.AVIATION...
534 AM CST
1200 UTC TAFS...MODERATELY STRONG NNW LOW LEVEL FLOW BETWEEN LOW
PRES MOVING NE OVER GEORGIAN BAY AND HIGH PRES RIDGE BUILDING SSE
FROM SOUTHERN MANITOBA ACROSS THE CENTRAL AND SOUTHERN PLAINS.
THIS IS RESULTING IN A FEED OF COLD BUT DRIER LOW LEVEL AIR AND
RESIDUAL -FZDZ AND -SN DECREASING PER BOTH METARS AND RADAR.
CEILINGS ALSO GRADUALLY RISE LOOKING UPSTREAM THOUGH NOT VFR TIL
BACK INTO CENTRAL WI AND SE MN. CYCLONIC LOW LEVEL FLOW GRADUALLY
BECOMES ANTICYCLONIC AS THE ENTER OF THE HI PRES TREKS E TO WESTERN
ONTARIO BY LATE AFTERNOON. WHILE THIS FAVORS CLEARING...THE VEERING
OF THE LOW LEVEL FLOW RESULTS IN A LONG FETCH OVER THE LAKE UPSTREAM
OF THE LOCAL TERMINALS. A STRENGTHENING SUBSIDENCE INVERSION DURING
THE DAY WITH A FEED OF LAKE MOISTENED AIR IS EXPECTED TO RESULT IN
STRATOCU CEILINGS ACROSS THE AREA LATE AFTERNOON AND TONIGHT. LOW
HEIGHT OF BASE OF INVERSION AND ONLY MODERATELY COLD AIR/MARGINAL
DELTA T SO DO NOT ANTICIPATE ANY -SN SAVE POSSIBLY AN A FEW INSIGNIFICANT
FLURRIES.
TRS
&&
.MARINE...
250 AM CST
LOW PRESSURE IN NORTHERN LOWER MI EARLY THIS MORNING WILL CONTINUE
TO MOVE OFF TO THE NORTHEAST TODAY...REACHING THE LOWER ST. LAWRENCE
VALLEY BY EVENING. AS THE LOW MOVES OUT OF THE CENTRAL GREAT LAKES HIGH
PRESSURE CENTERED OVER SOUTHERN SASKATCHEWAN AND MANITOBA WILL BUILD
INTO THE NORTHERN PLAINS...UPPER MIDWEST AND WESTERN ONTARIO. PRESSURE
GRADIENT BETWEEN DEPARTING LOW AND APPROACHING AND STRONG LOW LEVEL
COLD AIR ADVECTION WILL ALLOW 40KT WINDS AT 1KM AGL TO CONTINUE TO
MIX DOWN TO LAKE SURFACE AS ALREADY OCCURRING. PRESSURE GRADIENT
RELAXES DURING THE DAY AND WINDS WILL GRADUALLY DIMINISH AS A RESULT.
HAVE LEFT GALE WARNING OUT THROUGH 21Z/3PM CST THOUGH WINDS MAY BE
BELOW GALE FORCE FOR THE MOST PART BY 18Z. WITH THE RIDGE OF HIGH
PRESSURE SETTLING ACROSS THE UPPER GREAT LAKES OVERNIGHT AND WEAKENING
SATURDAY WINDS TO VEER TO NORTHEASTERLY AND DIMINISH SIGNIFICANTLY BY
EARLY SATURDAY MORNING. A COLD FRONT DROPPING ACROSS THE UPPER LAKES
SATURDAY NIGHT BRINGS RENEWED COLD AIR ADVECTION WITH WINDS BACKING
TO NORTH AND NORTHWEST THOUGH NOT AS STRONG AS WITH CURRENT SYSTEM
AS THE ASSOCIATED LOW PRESSURE NOT NEARLY AS DEEP. WINDS DECREASE AGAIN
SUNDAY AS HIGH PRESSURE REBUILDS ACROSS THE UPPER MIDWEST...ONTARIO
AND THE UPPER GREAT LAKES.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-LMZ742-
LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-
LMZ874-LMZ876-LMZ878 UNTIL 3 PM FRIDAY.
&&Hazardous weather outlook, Feb 27, 7:42 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 742 AM CST FRI FEB 27 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 281345- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 742 AM CST FRI FEB 27 2009 /842 AM EST FRI FEB 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. RUNOFF FROM THURSDAY NIGHTS HEAVY RAINFALL WILL RESULT IN FLOODING OF MANY RIVERS...CREEKS AND SMALL STREAMS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PORTIONS OF THE KANKAKEE...ILLINOIS...AND LOWER FOX RIVERS WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-281345- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 742 AM CST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS TO 35 KNOTS ARE LIKELY THIS MORNING...WITH HAZARDOUS WAVES CONTINUING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WAVES FOR SMALL CRAFT ARE EXPECTED SATURDAY MORNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-281345- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 742 AM CST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. GALE FORCE WINDS TO 35 KNOTS ARE LIKELY INTO THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO IZZI
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 7:02 PM CST | Areal Flood Advisory | LOT | Cook, DeKalb, DuPage, Grundy, Kane, Kankakee and 4 more | 110 days |
| Feb 26, 7:59 PM CST | Flash Flood Warning | LOT | Cook, DuPage, Kane, Kendall | 6 hr |
| Feb 26, 8:33 PM CST | River Flood Watch | LOT | LaSalle | 9 hr |
| Feb 27, 5:43 AM CST | River Flood Warning | LOT | LaSalle | 38 hr |
| Feb 27, 5:43 AM CST | River Flood Warning | LOT | Bureau, LaSalle | 5 days |
| Feb 27, 7:09 AM CST | Areal Flood Warning | LOT | Cook, DuPage, Grundy, Kane, Kendall, Will | 30 hr |
| Feb 27, 10:03 AM CST | River Flood Warning | LOT | Lake | 34 hr |
| Feb 27, 10:33 AM CST | River Flood Warning | LOT | Winnebago | 19 hr |
| Feb 27, 10:33 AM CST | River Flood Warning | LOT | Winnebago | 49 hr |
| Feb 27, 10:51 AM CST | River Flood Advisory | LOT | Boone | 48 hr |
| Feb 27, 10:51 AM CST | River Flood Advisory | LOT | Winnebago | 48 hr |
| Feb 27, 10:51 AM CST | River Flood Advisory | LOT | Ogle | 33 hr |
| Feb 27, 11:03 AM CST | River Flood Warning | LOT | Grundy | 24 hr |
| Feb 27, 3:38 PM CST | Small Craft Advisory | LOT | 18 hr |
Nearby
River Flood Warnings in Illinois, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.